Table of Contents Author Guidelines Submit a Manuscript
Journal of Function Spaces
Volume 2014 (2014), Article ID 678407, 4 pages
http://dx.doi.org/10.1155/2014/678407
Research Article

On Isometric Extension in the Space

Department of Mathematics, Jiaying University, Meizhou 514015, China

Received 7 June 2014; Revised 23 September 2014; Accepted 7 October 2014; Published 21 October 2014

Academic Editor: Naseer Shahzad

Copyright © 2014 Xiaohong Fu. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We study the problem of isometric extension on a sphere of the space . We give an affirmative answer to Tingley’s problem in the space .

1. Introduction

Let and be metric linear spaces. A mapping is called an isometry if for all . The classical Mazur-Ulam theorem in [1] describes the relation between isometry and linearity and states that every onto isometry between two normed spaces with is linear. In 1987, Tingley [2] posed the problem of extending an isometry between unit spheres as follows.

Let and be two real Banach spaces. Suppose that is a surjective isometry between the two unit spheres and . Is necessarily a restriction of a linear or affine transformation to ?

It is very difficult to answer this question, even in two-dimensional cases. In the same paper, Tingley proved that if and are finite-dimensional Banach spaces and is a surjective isometry, then for all . In [3], Ding gave an affirmative answer to Tingley’s problem, when and are Hilbert spaces. Kadets and Martín in [4] proved that any surjective isometry between unit spheres of finite-dimensional polyhedral Banach spaces has a linear isometric extension on the whole space. In the case when and are some metric vector spaces, the corresponding extension problem was investigated in [5, 6]. See also [714] for some related results.

We introduce a new space which consists of all -valued sequences, where is a Hilbert space, and, for each element , the -norm of is defined by . Let denote the set of all elements of the form with , where is an element in the Hilbert space .

In this paper, we study the problem of isometric extension on a sphere with radius and center 0 in . We prove that if is an isometric mapping from onto itself, then it can be extended to an isometry on the whole space .

Here is a notation used throughout this paper: where . Particularly, when , we define .

2. Main Results and Proofs

In this section, we give our main results. For this purpose, we need some lemmas that will be used in the proofs of our main results. We begin with the following result.

Lemma 1. If , then where .

Proof. The sufficiency is trivial. In the following, we prove the necessity.
Suppose that and are elements in and that . Then In view of (3), it is sufficient to show that and the equality holds if and only if .
Indeed, since is strictly increasing on , this lemma is proven.

Lemma 2. Let be a sphere with radius and center 0 in . Suppose that is a surjective isometry; then if and only if .

Proof. Necessity. Take any two disjoint elements and in . Let and .
Since is an isometry, we have by Lemma 1 and (4) that Thus, According to Lemma 1 again, we obtain
The proof of sufficiency is similar to that of necessity because is also an isometry from onto itself.

Remark 3. The space in Lemmas 1 and 2 can be replaced by the space .

Lemma 4. Let be a sphere with radius in the space , where . Suppose that is an isometry, , and . Then there exists such that and .

Proof. We prove first that, for any , there exist and such that (notice that the assumption of implies . To this end, suppose on the contrary that and , . In view of Lemma 2, we have Hence, by the “pigeon nest principle” there must exist such that , which leads to a contradiction.
Next, we prove that if , , then .
Indeed, if , we have and this contradiction implies .
Finally, we assert that, for any , there exists such that and that .
Indeed, if , by the result in the last step, we have ; thus Therefore, It follows that and so . Applying the “pigeon nest principle” again, we have . Thus . Since and are elements in Hilbert space , we have .

Lemma 5. Suppose that and are elements in the Hilbert space H, and are some nonzero real numbers, and , , and . Then .

Proof. It is easy to prove this lemma by the parallelogram law.

Now we are in a position to state the main result and proof in this paper.

Theorem 6. Let be a sphere with radius in the space , where . Suppose that is a surjective isometry. Then can be extended to an isometry on the whole space .

Proof. Let . For and are points in such that , it follows from Lemma 2 that Since is surjective, there is an element such that If , then and . In the following, we explain why the right-hand side of (14) is norm .
By Lemma 4, we can see that, for any , there exists such that and So
Since is an isometry, we have On the other hand Given (17) and (18) and the fact that is decreasing on , we have By (14) and Lemma 4, we get Combining (19) and (20) implies It follows from (17), (18), and (21) that and consequently That is,
We now define a mapping on the space as follows: for all . If , then .
Suppose that and are elements in . By Lemma 4, (24), and (25), we can assume where and .
To prove we proceed as follows.
Since is an isometry, it follows from Lemma 4 that On the other hand If , then and . It follows from (28) and (29) that
Notice that and and notice (30); it follows from Lemma 5 that
Since Equations (31) and (32) assure that (27) holds. That is, we have obtained an isometry on the space and it is the extension of .

Conflict of Interests

The author declares that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

The helpful suggestions from the referees are appreciated. This work is supported by the Project of Department of Education of Guangdong Province (Grant no. 2013KJCX0170).

References

  1. S. Mazur and S. Ulam, “Sur les transformations isometriques d'espaces vectoriels normés,” Comptes Rendus de l'Académie des Sciences, vol. 194, pp. 946–948, 1932. View at Google Scholar
  2. D. Tingley, “Isometries of the unit sphere,” Geometriae Dedicata, vol. 22, no. 3, pp. 371–378, 1987. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  3. G. Ding, “The 1-Lipschitz mapping between the unit spheres of two Hilbert spaces can be extended to a real linear isometry of the whole space,” Science in China. Series A. Mathematics, vol. 45, no. 4, pp. 479–483, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  4. V. Kadets and M. Martín, “Extension of isometries between unit spheres of finite-dimensional polyhedral Banach spaces,” Journal of Mathematical Analysis and Applications, vol. 396, no. 2, pp. 441–447, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  5. G. An, “Isometries on unit sphere of lβn,” Journal of Mathematical Analysis and Applications, vol. 301, no. 1, pp. 249–254, 2005. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  6. X. Fu, “Isometries on the space s,” Acta Mathematica Scientia Series B, vol. 26, no. 3, pp. 502–508, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  7. G.-G. Ding and J.-Z. Li, “Sharp corner points and isometric extension problem in Banach spaces,” Journal of Mathematical Analysis and Applications, vol. 405, no. 1, pp. 297–309, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  8. X. Fu and S. Li, “Some properties of lpA,X spaces,” Abstract and Applied Analysis, vol. 2009, Article ID 562507, 8 pages, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  9. X. Fu, “The isometric extension of the into mapping from the unit sphere S1(E)  to  S1(l(Γ)),” Acta Mathematica Sinica, vol. 24, no. 9, pp. 1475–1482, 2008. View at Google Scholar
  10. X. Fu and S. Stević, “The problem of isometric extension in the unit sphere of the space sp(α),” Nonlinear Analysis, Theory, Methods and Applications, vol. 74, no. 3, pp. 733–738, 2011. View at Publisher · View at Google Scholar · View at Scopus
  11. X. Fu, “The problem of isometric extension in the unit sphere of the space sp(α,H),” Banach Journal of Mathematical Analysis, vol. 8, no. 1, pp. 179–189, 2014. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  12. T. M. Rassias, “Properties of isometric mappings,” Journal of Mathematical Analysis and Applications, vol. 235, no. 1, pp. 108–121, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  13. S. Stevic and S.-I. Ueki, “Isometries of a Bergman-Privalov-type space on the unit ball,” Discrete Dynamics in Nature and Society, vol. 2009, Article ID 725860, 16 pages, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  14. D.-N. Tan, “Some new properties and isometries on the unit spheres of generalized James spaces Jp,” Journal of Mathematical Analysis and Applications, vol. 393, no. 2, pp. 457–469, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus